Arizona, 2010Flash Flood in Arizona, July 16, 2010
July 16, 2010 · NWS FGZ · 1 event in 1 county or zone
Heavy rain from a thunderstorm caused flash flooding in and below where the Schultz Fire (June 20-July 1, 2010) burned 15,000 acres on the east side of the San Francisco Peaks northeast of Flagstaff.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $400,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain from a thunderstorm caused flash flooding in and below where the Schultz Fire (June 20-July 1, 2010) burned 15,000 acres on the east side of the San Francisco Peaks northeast of Flagstaff.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 16, 9:30 AM MST, 2 hours earlier.
Area forecast discussion, Jul 16, 9:30 AM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST FRI JUL 16 2010
.SYNOPSIS...EXPECT AFTERNOON AND EVENING SHOWER AND THUNDERSTORM
ACTIVITY TO INCREASE INTO THE WEEKEND AS MOISTURE INCREASES ACROSS
ARIZONA FROM THE SOUTH. TEMPERATURES WILL REMAIN QUITE HOT TODAY AND
SATURDAY...BEFORE GRADUALLY DECEASING LATE IN THE WEEKEND AND INTO
NEXT WEEK.
&&
.DISCUSSION...SIGNIFICANT DEBRIS CLOUDS FROM LAST NIGHTS CONVECTION
COVER MUCH OF ARIZONA THIS MORNING. AREAS NORTH AND EAST OF THE
MOGOLLON RIM ARE MOSTLY SUNNY THIS MORNING. THIS MORNINGS SOUNDING
SHOWED AN INCREASE IN PW FROM 0.68 INCH 0.86 INCH THIS MORNING WITH
MORE CAPE AND LOWER LI/S. THERE STILL IS A WEAK CAP AT ABOUT 500
MB...BUT SHOULD NOT INHIBIT CONVECTION MUCH. MODEL SOUNDING SHOW A
STEADY INCREASE IN MOISTURE TODAY AND THROUGH THE WEEKEND...UP TO
AROUND AN INCH. CURRENT FORECAST IN GOOD SHAPE WITH NO MAJOR CHANGES
PLANNED.
&&
.PREV DISCUSSION /350 AM MST/...A SIGNIFICANT INCREASE IN MOISTURE
IS CLEARLY SEEN ON WATER VAPOR IMAGERY THIS MORNING AS DEEP MOISTURE
MOVES UP THE LOWER COLORADO RIVER AHEAD OF AN INVERTED TROF OVER
TEXAS. THIS MOISTURE WILL HAVE SOME TROUBLE CONVECTING TODAY AS
MID-LEVEL CAPPING REMAINS IN PLACE...BUT THIS CAP SHOULD WEAKEN INTO
THE WEEKEND. MODELS ARE SHOWING ONE INCH OR HIGHER PW VALUES MOVING
NORTH AND THEN EAST OVER THE WEEKEND...ALONG WITH SEVERAL DEGREES OF
COOLING AT 400 MB. THIS WILL LEAD TO MODERATE MONSOON ACTIVITY
LEVELS BY SATURDAY...AND POPS HAVE BEEN TWEAKED A BIT FARTHER UPWARD
FROM THE LAST PACKAGE.
IN ADDITION TO INCREASED STORM ACTIVITY...VERY HIGH HGHTS WILL STILL
BRING ABOVE NORMAL TEMPERATURES TOO MUCH OF THE REGION THROUGH AT
LEAST SATURDAY. AN EXCESSIVE HEAT WARNING REMAINS VALID THROUGH
TODAY FOR THE LOWER ELEVATIONS OF THE GRAND CANYON. WE WILL ADD
ANOTHER WARNING FOR THE LOWER ELEVATIONS OF SOUTHERN YAVAPAI COUNTY.
HGHTS WILL BEGIN TO FALL LATER IN THE WEEKEND AND INTO NEXT WEEK AS
A TROUGH ENTERS THE GREAT BASIN. THIS TROUGH WILL SLOWLY SCOUR OUT
OUR MOISTURE AS WELL...WITH POPS FADING TO JUST THE FAR EASTERN
ZONES BY THE END OF NEXT WEEK.
&&
.AVIATION...FOR THE 18Z PACKAGE...SCATTERED THUNDERSTORMS ARE
EXPECTED ALONG AND SOUTH OF THE INTERSTATE 40 CORRIDOR TODAY.
ISOLATED THUNDERSTORM ACTIVITY WILL OCCUR ELSEWHERE. MVFR CONDITIONS
WILL OCCUR IN THE STRONGER SHOWER BANDS AND ERRATIC GUSTY SURFACE
WINDS SHOULD BE EXPECTED NEAR THUNDERSTORMS. THUNDERSTORM AND SHOWER
ACTIVITY WILL DIMINISH AROUND SUNSET 02-04Z. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.
&&
.FIRE WEATHER...THE FIRE WEATHER DISCUSSION HAS BEEN DISCONTINUED
FOR THE SEASON. IF YOU HAVE ANY QUESTIONS OR COMMENTS ABOUT THE
FIRE WEATHER SECTION OF OUR AREA FORECAST DISCUSSION PLEASE CONTACT
GEORGE HOWARD AT (928) 556-9161 EXT 223.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...
...EXCESSIVE HEAT WARNING FROM 10 AM MST UNTIL 8 PM MST TODAY BELOW
4000 FEET FOR AZZ006 (GRAND CANYON).
...EXCESSIVE HEAT WARNING FROM 10 AM MST UNTIL 8 PM MST TODAY BELOW
4000 FEET FOR AZZ037 (SOUTHERN YAVAPAI COUNTY).
&&
PUBLIC.......PETERSON/MAS
AVIATION.....BOHLIN
VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Jul 16, 9:55 AM MST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
955 AM MST FRI JUL 16 2010
AZZ004>018-037>040-170715-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
955 AM MST FRI JUL 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
HOT TO VERY HOT WEATHER WILL CONTINUE THROUGH SUNDAY. AN
EXCESSIVE HEAT WARNING IS IN EFFECT UNTIL 8 PM MST TODAY FOR THE
GRAND CANYON AND SOUTHERN YAVAPAI COUNTY BELOW 4000 FEET
ELEVATION.
DEEP MOISTURE RESIDES SOUTH OF A LINE FROM SELIGMAN TO WINDOW
ROCK TODAY. SCATTERED STORMS IN THESE AREAS TODAY WILL CONTAIN MODERATE
TO BRIEFLY HEAVY RAINFALL...AND POSSIBLY SMALL HAIL. ELSEWHERE...ONLY
ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. STORMS
THAT DEVELOP TODAY WILL HAVE A SLIGHT SOUTHEASTWARD MOTION INCREASING
THE CHANCES FOR HEAVY RAIN WHERE STORMS DEVELOP. WIND GUSTS OVER
35 MPH ARE ALSO LIKELY WITH ANY STORMS TODAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ADDITIONAL MOISTURE WILL MOVE INTO NORTHERN ARIZONA THIS WEEKEND.
THIS WILL RESULT IN HIGHER CHANCES FOR THUNDERSTORM ACTIVITY
ACROSS NORTHERN ARIZONA THROUGH SUNDAY. A LOW PRESSURE TROUGH WILL MOVE
INTO THE WEST ON MONDAY WITH A DRIER AIR MASS MOVING INTO WESTERN
AND CENTRAL ARIZONA ON TUESDAY AND WEDNESDAY...RESULTING IN LOWER
CHANCES FOR THUNDERSTORM ACTIVITY.
Flash Flood, Coconino
- When
- July 16, 11:30 AM MST to 4:00 PM MST
- Where
- Coconino County, 3.79 mi W of Sunset Crater to 3.27 mi W of Sunset Crater
- Cause
- Heavy Rain / Burn Area
- Property damage
- $400,000
- Reported by
- Emergency Manager
- Coordinates
- 35.349, -111.567
Heavy rain from a thunderstorm over the northern portion of the Schultz Fire burn area caused flash flooding and debris flows. Mud, silt, and debris between 4 inches and 18 inches deep flowed across roads and private property in the Timberline and Hutchinson Acres neighborhoods northeast of Flagstaff.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Pennsylvania, July 16 to 18, 20104 deaths · 5 events
- Excessive Heat and Heat in Kansas, July 16 to 24, 2010$3.5 million · 59 events
- Flash Flooding and Damaging Winds in Mississippi, July 16, 2010$468,000 · 63 kt wind · 16 events
- Hail and Damaging Winds in Massachusetts, July 16, 2010$390,000 · 1.75 in hail · 12 events
- Tornadoes and Hail in Iowa, July 16, 2010$118,000 · EF0 · 19 events
- Flash Flood and Lightning Strike in Georgia, July 16 to 17, 2010$203,000 · 2 events
- Damaging Winds and Lightning Strike in Connecticut, July 16, 2010$155,000 · 50 kt wind · 3 events
- Flash Flooding and Damaging Wind in Texas, July 16, 2010$150,000 · 52 kt wind · 3 events
- Damaging Winds and Lightning Strike in Virginia, July 16, 2010$63,000 · 50 kt wind · 14 events
- Hail and Damaging Winds in Alabama, July 16, 2010$55,000 · 1 in hail · 5 events
- Damaging Winds and Strong Wind in North Carolina, July 16 to 17, 2010$35,000 · 50 kt wind · 4 events
- Damaging Winds in Tennessee, July 16, 2010$31,000 · 60 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253067.